Tab Application Banner
  • Users Online: 1364
  • Home
  • Print this page
  • Email this page
Home About us Editorial board Ahead of print Current issue Search Archives Submit article Instructions Subscribe Contacts Login 

 
LETTER TO EDITOR
Ahead of print publication  

Cutaneous vasculitis- A hitherto unreported side effect of itraconazole


1 Department of Dermatology, Dharmesh Desai Medical Institute and Hospital, Nadiad, Gujarat, India
2 Department of Dermatology, Smt. N.H.L. Medical College, Ahmedabad, Gujarat, India

Date of Submission01-Sep-2021
Date of Acceptance07-Oct-2021
Date of Web Publication01-Jul-2022

Correspondence Address:
Pooja Agarwal,
Department of Dermatology, Smt NHL Municipal Medical College, Ahmedabad, Gujarat
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None

DOI: 10.4103/injr.injr_198_21



How to cite this URL:
Mistry A, Agarwal P, Gajjar K. Cutaneous vasculitis- A hitherto unreported side effect of itraconazole. Indian J Rheumatol [Epub ahead of print] [cited 2022 Dec 5]. Available from: https://www.indianjrheumatol.com/preprintarticle.asp?id=349451



Dear Editor,

Widespread spread of dermatophytosis in India has led to an unprecedented use of oral antifungal drugs. In general, these drugs are relatively safe and associated with a low incidence of adverse events. Few uncommon clinical patterns which have been reported with these antifungals include mild cutaneous adverse drug reaction (CADR) such as morbilliform rash to severe forms such as acute generalized exanthematous pustulosis (AGEP), drug rash with eosinophilia and systemic symptoms, and Steven-Johnson syndrome/toxic epidermal necrolysis (SJS) spectrum.[1]

Drugs along with infections form an important factor in the etiology of cutaneous vasculitis[2] and 2012 Chapel Hill Consensus nomenclature now recognizes drug-induced vasculitis as a distinct entity as vasculitis with probable etiology.[3] The common culprit drugs include antibiotics and nonsteroidal anti-inflammatory drugs, and to the best of our knowledge, till now antifungal drugs have not been reported as a cause of cutaneous vasculitis. We had two patients who developed cutaneous vasculitis during therapy with itraconazole and complete remission on the withdrawal of the drug. Informed consent for photography, procedures (if any), and publication (if any) were taken from both the patients at the outset. A 50-year-old female presented to us with complaint of painful ulcers over the right leg for 10 days which appeared after she started taking itraconazole 200 mg twice a day for extensive dermatophytosis. No comorbidities were present. Examination revealed multiple punched-out ulcers with yellowish slough and surrounding erythema present over the right shin [Figure 1], in addition to extensive tinea corporis. A provisional diagnosis of vasculitis was made and all her medications were stopped. Her hematological investigations were normal. Histopathology showed atrophic epidermis, and perivascular eosinophilic infiltrate in the dermis. The lesions healed completely within 10 days on tapering doses of oral steroids, leaving behind slightly atrophic scars. She was restarted on itraconazole 100 mg twice a day due to flare of dermatophytosis which resulted in the redevelopment of similar lesions over the legs within 7 days. Itraconazole was promptly stopped and the lesions subsided in 4–5 days without any further intervention. Similarly, another female presented to us with extensive dermatophytosis for which itraconazole 100 mg twice a day was started. 7–10 days after initiation of the therapy she developed reddish painful papules and pustules over both legs [Figure 1] which were followed by the development of raw areas. Examination revealed multiple pinhead-sized pustules and few punched-out ulcers on both shins. Based on previous experience, itraconazole was stopped promptly and the lesions healed within 7 days. She also redeveloped the lesions on inadvertent reexposure to itraconazole which healed on stoppage of the drug. Due to resource constraints, we could not do antineutrophil cytoplasmic antibodies which are found in a significant proportion of patients with drug-induced small vessel vasculitis.
Figure 1: (a) Multiple well-defined punched-out ulcers with the erythematous rim on the right leg in the first patient. (b) Papulopustular lesions over the left leg along with tinea pedis in the second patient

Click here to view


Cutaneous adverse drug reactions are unpredictable and encompass all the cutaneous adverse events related to a drug. Many cutaneous reactions such as pruritus, maculopapular rash, urticaria, angioedema, AGEP, FDE, and SJS have been reported but cutaneous vasculitis has not yet been reported as a CADR to itraconazole. Naranjo et al. proposed the use of a score for ascertaining the causal relation in adverse reactions to a drug and a score more than 9 confirms the causal association between the drug and the ADR.[4] It was 10 and 9 in our first and second patients, respectively. The exact pathogenesis of drug-induced small vessel vasculitis is not known but is postulated to be due to endothelium damage as a result of immune complex deposition. Further studies are warranted to validate the relationship between the occurrence of cutaneous vasculitis and itraconazole.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Chaudhary RG, Rathod SP, Jagati A, Zankat D, Brar AK, Mahadevia B. Oral antifungal therapy: Emerging culprits of cutaneous adverse drug reactions. Indian Dermatol Online J 2019;10:125-30.  Back to cited text no. 1
[PUBMED]  [Full text]  
2.
Misra DP, Patro P, Sharma A. Drug-induced vasculitis. Indian J Rheumatol 2019;14 Suppl S1:3-9.  Back to cited text no. 2
    
3.
Sunderkötter CH, Zelger B, Chen KR, Requena L, Piette W, Carlson JA, et al. Nomenclature of cutaneous vasculitis: Dermatologic addendum to the 2012 Revised International Chapel Hill Consensus Conference Nomenclature of Vasculitides. Arthritis Rheumatol 2018;70:171-84.  Back to cited text no. 3
    
4.
Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45.  Back to cited text no. 4
    


    Figures

  [Figure 1]



 

 
Top
 
 
  Search
 
     Search Pubmed for
 
    -  Mistry A
    -  Agarwal P
    -  Gajjar K
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
References
Article Figures

 Article Access Statistics
    Viewed369    
    PDF Downloaded7    

Recommend this journal